Case report · 2025
Case report: man hospitalized after ayahuasca use, with other drugs found in his blood
- Original title
- Intoxication Associated with Ayahuasca Consumption, Characterization, and Comparative Analysis of the Beverage's Components: A Case Report.
- Authors
- Estrella-Parra EA, Avila-Acevedo JG, García-Bores AM, et al.
- Journal
- Revista Colombiana de psiquiatria, 2025
- Molecules
- Ayahuasca, DMT
- Conditions
- Other
- Participants
- 1
- Evidence grade
- Very low
- Source
- Read the original paper
The question
What was found in the blood of a man who arrived at hospital confused and drowsy after drinking ayahuasca, and could the drink explain his symptoms?
What they did
Doctors in Mexico describe a 24-year-old man who regularly drank ayahuasca, a plant brew from South America containing DMT and beta-carboline alkaloids. He came to the emergency room with cognitive decline and a fluctuating state of delirium, stupor and disorientation. His blood was analyzed with laboratory chemical testing (HPLC/ESI-MS/MS) and compared with the extract he had consumed, with other traditional Colombian ayahuasca samples, and with reference chemicals. The blood was also run through a computer-based screening tool to look for other drugs.
What they found
The main ayahuasca-related compounds were detected in his blood: DMT, harmaline, harmine, harmol, bufotenine and tetrahydroharmine. The screening also picked up substances unrelated to ayahuasca: a breakdown product of cannabis (11-nor-9-carboxy-THC), amphetamine and norcocaine, a breakdown product of cocaine. The authors conclude the poisoning could be linked to ayahuasca consumption combined with the other drugs present.
The fine print
This is one patient, so nothing here tells us how common such reactions are. Because several other drugs were in his blood, the role of ayahuasca alone cannot be separated out. The abstract gives no information on doses, how long symptoms lasted, or how he recovered, and this summary is based on the abstract only.
What it means
The report is a reminder that ayahuasca taken outside a controlled setting may be combined with other substances, and that such mixtures can accompany serious acute reactions.
Evidence grade: Very low. This is a single case report, which cannot show how often such reactions happen or what caused them.
This summary is based on the study’s published abstract.